- Health Library
- Research a Disease or Condition
- Lookup a Symptom
- Learn About a Test
- Prepare for a Surgery or Procedure
- What to do After Being Discharged
- Self-Care Instructions
- Questions to Ask Your Doctor
- Nutrition, Vitamins & Special Diets
|•||Memorial Cancer Institute - Colorectal/Gastroenterology Cancer|
|•||Division of Pediatric Gastroenterology at Joe DiMaggio Children's Hospital|
|•||Find A Physician|
|•||Subscribe to our Health-e-News|
|•||Stools - pale or clay-color...|
|•||Pain medications - non narc...|
Drug-induced hepatitis is inflammation of the liver that may occur when you take certain medicines.
Other types of hepatitis include:
The liver helps the body break down certain medicines. These include some drugs that you buy over-the-counter or your health care provider prescribes for you. However, the process is slower in some people. This can make you more likely to get liver damage.
Some drugs can cause hepatitis with small doses, even if the liver breakdown system is normal. Large doses of many medications can damage a normal liver.
Many different drugs can cause drug-induced hepatitis.
Painkillers and fever reducers that contain acetaminophen are a common cause of liver inflammation. These medications can damage the liver when taken in doses that are not much greater than the recommended dose. People who already have liver disease are most likely to have this problem.
Nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen and naproxen, may also cause drug-induced hepatitis.
Other drugs that can lead to liver inflammation include:
- Anabolic steroids
- Birth control pills
- Halothane (a type of anesthesia)
- Sulfa drugs
Exams and Tests
You will have blood tests to check liver function. Liver enzymes will be higher if you have the condition.
Your doctor will do a physical exam to check for an enlarged liver and abdominal tenderness in the right upper part of the belly area. A rash or fever may be part of some drug reactions that affect the liver.
The only specific treatment for most cases of liver damage caused by taking a drug is to stop the drug that caused the problem.
However, if you took high doses of acetaminophen, treatment should be started as soon as possible after you develop hepatitis.
You should rest during the acute phase of drug-induced hepatitis, when the symptoms are most severe. If you have more severe nausea and vomiting, you may need to get fluids through a vein.
People with acute hepatitis should avoid physical exertion, alcohol, acetaminophen, and any other substances that harmthe liver.
Usually, drug-induced hepatitis goes away within days or weeks after you stop taking the drug that caused it.
Rarely, drug-induced hepatitis can lead to liver failure.
When to Contact a Medical Professional
Call your health care provider if:
- You develop symptoms of hepatitis after you start taking a new medicine.
- You have been diagnosed with drug-induced hepatitis and your symptoms do not improve after you stop taking the medicine.
- You develop any new symptoms.
Never use more than the recommended dose of over-the-counter medicines containing acetaminophen (Tylenol).
If you drink heavily or regularly, you should avoid these medicines or talk to your health care provider about safe doses.
If you have liver disease, it is very important to tell your doctor about all the medicines you take. You should avoid the following medications if you have liver disease:
This list does not include all medications.
Your health care provider can suggest medicines (including over-the-counter medicines) that are safe for you.
Teoh NC, Chittun S, Farrell GC. Drug-induced hepatitis. In: Feldman M, Friedman LS, Brandt LJ, eds. Sleisenger and Fordtran's Gastrointestinal and Liver Disease. 9th ed. Philadelphia, Pa: Saunders Elsevier; 2010:chap 86.
Wedemeyer H, Pawlotsky J-M. Acute viral hepatitis. Goldman L, Schafer AI, eds. Cecil Medicine. 24th ed. Philadelphia, Pa: Saunders Elsevier; 2011:chap 150.
Reviewed By: George F. Longstreth, MD, Department of Gastroenterology, Kaiser Permanente Medical Care Program, San Diego, California. Also reviewed by A.D.A.M. Health Solutions, Ebix, Inc., Editorial Team: David Zieve, MD, MHA, David R. Eltz, and Stephanie Slon.